• We're currently experiencing technical issues with our newsletter software, so our Dementia Talking Point monthly updates have been put on hold for now. We hope to restart the newsletter soon.

    Find out more >here<.

sundowning

topsy1

Registered User
Apr 22, 2014
18
Ireland
Hi I am new to Talking Point and wonder if anyone has found any medication effective for sundowning, the phenomena of Alzheimers becoming increasingly agitated and anxious as the evening goes on. I care for my 89 year old mum who is on an anxiety medication called Gerax. She is calmer during the day since being on the tablets but there is no change in the 5pm onwards constant questioning and anxiety. My husband and I try to get some time to chat together upstairs in the evening after about 7pm but she is constantly pacing around downstairs, sighing and calling out "is there anyone there" and that she wants to ask a question. Since her reading is still good we use orientation notes on the walls downstairs to show her where different rooms are and to say she lives with us. Thankfully when she goes to bed (about 8.30pm) she sleeps well til mid morning.
 

Ann Mac

Registered User
Oct 17, 2013
3,693
Hi topsy1,

Welcome to TP :D

There are a lot of medications out there that some find very effective for sundowning. My Mil has responded well to respiridone - it hasn't stopped it, but its not as manic or aggressive as it was before the medication, when she could go up to 22 hours, shouting, crying, swearing, constantly on the go and unable to settle. There are potential side effects, so she is monitored regularly - in fact, she has recently developed quite severe shaking, and the first thing looked at were the meds, though thankfully, the consultant doesn't think they are to blame - but in our case, after advice, we thought it was worth trying, as the effects of sundowning for her were so distressing, and some of her actions so potentially dangerous, that the risks were more than equal.

If she has a CPN or consultant, or if her GP is likely to be helpful, I would ask about what they recommend for your Mum, as they will be aware of any possible problems that appropriate meds could pose, both in relation to her health and in relation to any other medication your Mum might be taking.

Good Luck in getting it sorted - let us know how you get on :) x
 

kingmidas1962

Registered User
Jun 10, 2012
3,537
South Gloucs
Gerax is the brand name of a tranquilliser called Alprazolam. It is a short acting one, so that would explain why it seems to calm your mum for a while but not last long.

Some of the issues with tranquillisers are that:-

a) the body and brain quickly adjusts to them and more and more is needed to achieve the same effect. On a steady dose a person can be constantly in withdrawal.
and
b) some of the side effects of taking the meds are are very similar to the symptoms they are given to remove - like anxiety and agitation.

There isn't much information available into the effect of tranquillisers on dementia patients (something I'm looking into myself as a research project!) but generally they're not advised for the elderly as they cause drowsiness and increase the risk of falls.

I would go back to her GP, or prescriber and ask about some of the medications that are specifically aimed at Alzheimers sufferers (like respiridone mentioned above) - not all are suitable for everyone but some of them may give a minor improvement enough to make things tolerable.